Kansas, 2024Hail and Damaging Winds in Kansas, June 15 to 16, 2024
June 15 to 16, 2024 · NWS TOP · 22 events in 9 counties and zones
Clusters of severe storms moved northeast through the area, producing several areas of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of severe storms moved northeast through the area, producing several areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 1:37 PM CST, 1 hour 59 minutes earlier. Its key messages:
- -Scattered storms could develop this afternoon through tonight. A few stronger storms could produce damaging wind gusts or small hail. -Hot and humid conditions continue through early next week. -A cold front looks to bring more storms to the area late Tuesday.
Area forecast discussion, Jun 15, 1:37 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Sat Jun 15 2024
.KEY MESSAGES...
-Scattered storms could develop this afternoon through tonight.
A few stronger storms could produce damaging wind gusts or
small hail.
-Hot and humid conditions continue through early next week.
-A cold front looks to bring more storms to the area late
Tuesday.
&&
.DISCUSSION...
Issued at 231 PM CDT Sat Jun 15 2024
At midday, an outflow boundary from early morning convection across
northern KS was draped across the western and southern portion of
the forecast area, as evident on visible satellite imagery. By 19Z,
the boundary had become a bit more diffuse on satellite and in sfc
obs with temps and dew points more uniform. Winds, however, were
still slightly backed near I-70 and north, which is also where
mesoanalysis shows an instability and theta-e gradient. That
lends evidence to the existence of the boundary still located in
the area. Meanwhile, a mid-level shortwave trough is moving
over western KS this afternoon. A LLJ will increase as the
trough axis approaches late this afternoon and especially this
evening. Am still thinking widely scattered storms could develop
late this afternoon, perhaps near the lingering sfc boundary,
with a slightly better chance this evening as the jet kicks in.
The higher theta-e air mass is expected to advect north and east
with time into the evening, but storms that develop will do so
in an environment with 1000 to 2000 J/kg of MLCAPE. Shear still
appears to be on the weaker side with around 30 kts of deep
layer shear present into tonight. Stronger storms will be
capable of damaging wind gusts, near quarter sized hail and
heavy rainfall.
The trough axis moves east of the area tomorrow morning. Strong
southerly flow continues across the region through early next
week, keeping conditions warm with highs in the low to mid 90s.
A mid-level ridge expands over the eastern and central CONUS
through Tuesday, reinforcing hot and humid conditions. A cold
front in Nebraska and western KS will nudge toward the CWA
Tuesday afternoon and night. Convergence along the front looks
strong enough to aid in thunderstorm development late Tuesday.
That will be our next chance for precipitation. However,
uncertainty remains in how far south the front will extend.
Most models show it stalling across northeast KS on Wednesday
before moving back to the north as a warm front on Thursday.
Temperatures should be slightly cooler with the boundary in the
area midweek.
The eastern CONUS ridge then looks to expand over the area late in
the week. NBM maintains occasional low end POPs through the end of
the forecast period, but confidence is not currently high on
thunderstorm timing and severity.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1224 PM CDT Sat Jun 15 2024
Easterly surface winds will continue to veer to the south early
this TAF period, and will gust over 20 kts at times this
afternoon. Scattered thunderstorms are then expected in
northeastern KS this evening and tonight. Chances remain fairly
low (20-30%) near terminals due to expected limited coverage.
Thus, have not included TS in this update because of low
confidence.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 15, 1:38 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Sat Jun 15 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-161945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Sat Jun 15 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are possible this afternoon and evening. A
few of these storms may be severe with large hail and damaging
winds, particularly north of Interstate 70.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER MESSAGE
Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
Thunderstorm Wind, Ottawa
- When
- June 15, 3:36 PM CST to 3:37 PM CST
- Where
- Ottawa County, 3.81 mi SSW of Vine Creek
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -97.450
Power poles broken and trees down between Granite and Homestead roads.
Thunderstorm Wind, Dickinson
- When
- June 15, 3:47 PM CST to 3:48 PM CST
- Where
- Dickinson County, 0.54 mi W of Abilene Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.900, -97.240
Thunderstorm Wind, Dickinson
- When
- June 15, 3:49 PM CST to 3:50 PM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.920, -97.210
Snapped tree relayed by KAKE.
Thunderstorm Wind, Dickinson
- When
- June 15, 3:49 PM CST to 3:50 PM CST
- Where
- Dickinson County, Abilene
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -97.220
Delayed report of a large uprooted tree. Photo was sent via social media.
Thunderstorm Wind, Dickinson
- When
- June 15, 3:50 PM CST to 3:51 PM CST
- Where
- Dickinson County, 2.63 mi NE of Abilene Wright Arpk
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -97.170
Delayed report via social media of large tree limbs approximately 8 to 10 feet in diameter blown down.
Thunderstorm Wind, Dickinson
- When
- June 15, 3:51 PM CST to 3:52 PM CST
- Where
- Dickinson County, Enterprise
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.120
Delayed report via social media of a healthy tree approximately 1 foot in diameter split in half.
Thunderstorm Wind, Dickinson
- When
- June 15, 3:52 PM CST to 3:53 PM CST
- Where
- Dickinson County, 3.2 mi SSE of Abilene Wright Arpk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -97.170
Estimated wind gust by emergency manager.
Thunderstorm Wind, Geary
- When
- June 15, 4:17 PM CST to 4:18 PM CST
- Where
- Geary County, 3.39 mi NW of Camp Forsythe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -96.880
Thunderstorm Wind, Dickinson
- When
- June 15, 4:21 PM CST to 4:22 PM CST
- Where
- Dickinson County, 2.78 mi ESE of Pearl
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -97.000
Hail, Clay
- When
- June 15, 4:25 PM CST to 4:26 PM CST
- Where
- Clay County, 3.2 mi E of Clay Center
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -97.060
Thunderstorm Wind, Clay
- When
- June 15, 4:25 PM CST to 4:26 PM CST
- Where
- Clay County, 3.2 mi E of Clay Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -97.060
Thunderstorm Wind, Clay
- When
- June 15, 4:29 PM CST to 4:30 PM CST
- Where
- Clay County, 1.07 mi E of Clay Center
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.380, -97.100
Thunderstorm Wind, Riley
- When
- June 15, 5:05 PM CST to 5:06 PM CST
- Where
- Riley County, 1.27 mi ESE of Rocky Ford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.220, -96.560
Thunderstorm Wind, Marshall
- When
- June 15, 5:30 PM CST to 5:31 PM CST
- Where
- Marshall County, 1.74 mi NE of Vliets
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -96.310
Thunderstorm Wind, Nemaha
- When
- June 15, 6:08 PM CST to 6:09 PM CST
- Where
- Nemaha County, 0.87 mi NW of Bern
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.980, -95.980
Thunderstorm Wind, Nemaha
- When
- June 15, 6:12 PM CST to 6:13 PM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -96.030
Estimated by trained spotter.
Thunderstorm Wind, Brown
- When
- June 15, 6:40 PM CST to 6:41 PM CST
- Where
- Brown County, 3.8 mi SSW of Fairview
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.780, -95.760
Thunderstorm Wind, Brown
- When
- June 15, 7:08 PM CST to 7:09 PM CST
- Where
- Brown County, 2.14 mi NNW of Powhattan
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.800, -95.640
Hail, Ottawa
- When
- June 15, 9:52 PM CST to 9:53 PM CST
- Where
- Ottawa County, 7.09 mi NNW of Vine Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.450
Thunderstorm Wind, Clay
- When
- June 15, 10:07 PM CST to 10:08 PM CST
- Where
- Clay County, 2.76 mi N of Oak Hill
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.290, -97.330
Tree damage north of Oak Hill with medium sized branches down.
Thunderstorm Wind, Washington
- When
- June 15, 11:29 PM CST to 11:30 PM CST
- Where
- Washington County, 2.14 mi NNE of Linn
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.710, -97.070
Thunderstorm Wind, Washington
- When
- June 16, 12:26 AM CST to 12:27 AM CST
- Where
- Washington County, 0.69 mi S of Barnes
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.710, -96.870
Sheriffs office reported minor tree damage in Barnes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 15 to 16, 20241 death · 1 event
- Tornadoes and Flash Flooding in Nebraska, June 15, 2024$170,000 · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, June 15 to 16, 2024$391,000 · 2.5 in hail · 25 events
- Strong Wind in Montana, June 15, 2024$20,000 · 1 event
- Damaging Winds in Montana, June 15, 202469 kt wind · 15 events
- Damaging Wind and High Wind in Montana, June 15 to 16, 202461 kt wind · 12 events
- Flash Flood and Hail in Kansas, June 15, 20242.5 in hail · 12 events
- Flash Flood and Heavy Rain in Minnesota, June 15 to 16, 202411 events
- Hail and Damaging Winds in Kansas, June 15, 20241.75 in hail · 9 events
- Flash Flooding and Hail in Iowa, June 15 to 16, 2024$9,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 15 to 16, 20241.75 in hail · 7 events
- High Wind in Idaho, June 15, 202464 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194516, 1194522, 1194517, 1194518, 1194519, 1194520, 1194523, 1194524, 1194525, 1194514, 1194526, 1194527, 1194528, 1194529, 1194530, 1194531, 1194532, 1194533, 1194515, 1194521, 1194534, 1194535.